To the Editor:—

The fascinating report by Wappler et al.  1described unsuccessful use of oral dantrolene in controlling exercise-related symptoms in a malignant hyperthermia–susceptible man. The authors used daily doses of dantrolene, and the patient experienced migraine, dizziness, and severe muscle weakness, forcing discontinuation of dantrolene. We used dantrolene to control somewhat similar symptoms in a patient in whom contracture testing showed malignant hyperthermia susceptibility, but we instructed him to withhold its use until he began to experience stress symptoms. 2This approach obviated complications associated with the use of dantrolene and yet was highly satisfactory for control in this patient. We have had intermittent contact with this patient during the past 20 yr, and he continues to have effective control. In addition, he has learned to minimize the factors that seem to be associated with the onset of symptoms.

References

1.
Wappler F, Fiege M, Antz M, am Esch JS: Hemodynamic and metabolic alterations in response to graded exercise in a patient susceptible to malignant hyperthermia. A nesthesiology 2000; 92: 268–72
2.
Gronert GA, Thompson RL, Onofrio BM: Human malignant hyperthermia: Awake episodes and correction by dantrolene. Anesth Analg 1980; 59: 377–8